Connecticut, 2006

High Wind in Connecticut, January 21, 2006

January 21, 2006 · NWS ALY · 1 event in 1 county or zone

On January 21, an intensifying cyclone over Lake Ontario at daybreak moved rapidly down the St Lawrence Valley. A trailing cold front moved quickly into western New England during the middle of the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On January 21, an intensifying cyclone over Lake Ontario at daybreak moved rapidly down the St Lawrence Valley. A trailing cold front moved quickly into western New England during the middle of the afternoon. A rapidly building high pressure over the Mississippi Valley augmented a strengthening pressure gradient to the west of the cold front. The low levels of the atmosphere were quite unstable as the cold front moved across the region, which allowed strong wind aloft to mix to the surface at the time of the frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 21, 2:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 21, 2:27 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EST SAT JAN 21 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CDFNT PUSHING STEADILY
ACRS FCA.  ALB-AVP ATTM...VERY MILD AMAS AHEAD OF IT. WSETA AND
LARGER SCALE MDLS CONT TO SHOW A SURGE OF WINDS WITH AND FOR SVRL
HRS AFT FROPA.  ON THE ORDER OF 2O-50KTS...WITH HIGHER GUSTS.
CURRENT VWP SHOWS 10 ON THE DECK BUT 50KTS 1000 FEET NOW. THESE
SHOULD MIX DOWN EASILY WITH FROPA.  HIGHER VALUES LIKELY AT
ELEVATIONS ABOVE 1500-2000KFT. HI WIND WARN AND ADVISORY CRITERIA
STILL A GOOD BET AND AT THIS TIME WILL LEAVE THESE BOTH UP.

OTHERWISE THE ONLY PCPN THREAT WITH THIS SYSTEM IS THE ACTUAL FROPA
OVER THE NEXT FEW HRS...AND THEN POST FRONTAL -SHSN MAINLY N TIER
INTO ERLY EVENING. SYSTEM HAS VERY VIGOROUS 500 HPA SHRT WV ACCOMP
FROPA...BUT THE WHOLE THING EXITS QUICKLY TO THE EAST THIS EVENING
AS NW WINDS AND CAA SET UP ACRS FCA.  BEHIND IT SUBSIDENCE AND CAA
WILL LEAD TO RAPID CLEARING TNGT...AND MUCH COOLER TEMPS. SUN AND
SUN NT SFC HI PRES WILL BUILD FM OHIO VLY ACRS NY AND OFF THE NEW
ENGLAND COAST SUNDAY NIGHT. SHOULD BE CLEAR WITH LT WINDS AND STILL
TEMPS ABV NORMAL. A PLEASANT MID WINTERS DAY.
&&

.LONG TERM (MONDAY TO SUNDAY)...LATE SUN NT SFC LOW MOVING NE FM
TENN VLY AND S-SE FLOW CREATED BY DEPARTING SFC HIGH WILL INCREASE
CLOUDS LATE SUN NT AND THEY WILL OVERSPREAD RGN MONDAY. MONDAY SFC
WVS WILL RIPPLE FROM E TENN TO NJ COAST...PLACING AREA IN EXTENDED
PERIOD OF MODERATE ISENTROPIC LIFT.  PERIODS OF LT SNOW WILL SPREAD
ACRS S HALF OF FCA EARLY MONDAY...AND OVER MUCH OF THE REGION INTO
MON EVENING. SOUTH OF ALB PTYPE IS LIKELY TO MIX WITH RN.  LATE
MONDAY NIGHT THIS SYSTEM MOVES OFFSHORE ALONG WITH ITS ASSOC 500 HPA
SHRT WAVE.

SFC RIDGE CRESTS OVER RGN MID MORNING TUES AND BY LATE AFTN CLDS
AHEAD OF NEXT SYSTEM ARE MOVING INTO FCA.  BY 1800 UTC TUES VERY
STRONG 500 HPA CUT OFF LOW OVER UPR GRTLKS.  IT PLUNGES SE ACRS FCA
TUES NT WITH THE COLDEST AMASS IN SOME TIME BEHIND IT...ALBERTA
CLIPPER FASHION...BUT DOING SO WITH GRTLKS THAT ARE ALL LIQUID AND
WARMER THAN USUAL.  PERIOD OF SHSN ACRS FCA.  HWVR BULK OF POST
FRONTAL LK EFFECT ENHANCEMENT WILL BE W OF FCA GIVEN WIND FLOW.
STRONG BLUSTERY NW FLOW ACRS RGN WED...DIMINISHING WED NT. THU HI
PRES CENTER SHIFTS TO SE ATLC COAST...SETTING UP W-SW FLOW ACRS FCA
AND RAPID MODERATION OF TEMPS. SOME WAA CLOUDS LIKELY AS WELL THU.
THIS PATTERN PERSISTS INTO FRIDAY...BFE NEXT CDFNT DROPS S ACRS
RGN...AND TEMPS RETURN TO NR NORMAL.
&&

.AVIATION...CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF
IFR OVER THE HIGHER TERRAIN AS THE COLD FRONT PASSES. BEHIND
THE FRONT CONDITIONS WILL IMPROVE LATER THIS AFTERNOON WITH
SKIES CLEARING. WINDS WILL SHIFT TO NORTH NORTHWEST AND WILL
BE GUSTY 25 TO AS HIGH AS 55 MPH OVER EXPOSED TERRAIN. THE
WINDS WILL DIMINISH THIS EVENING TO AROUND 25 MPH AND TO LESS
THAN 10 MPH OVERNIGHT. LOW LEVEL WIND SHEAR MAY BE ENCOUNTERED
ESPECIALLY IN NORTH-SOUTH ORIENTED VALLEYS.

&&

.HYDROLOGY...THE FLOOD WARNING ON THE HOUSATONIC WILL BE
CANCELLED SOUTH OF NEW MILFORD AS OPERATIONS BY NORTHEAST
GENERATION WILL KEEP THE RIVER BELOW FLOOD AT STEVENSON.
FLOODING WILL PERSIST AT FALLS VILLAGE AND GAYLORDSVILLE.
FLOODING WILL ALSO BE ENCOUNTERED ON LAKE GEORGE WITH
WIND AND WAVE IMPACTS TO WINDWARD SHORES.  THE SCHROON
WAS NEAR BANKFULL TODAY BUT WILL STOP SHORT OF FLOODING.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ001 TO MIDNIGHT
  ...WIND ADVISORY FOR CTZ013 TO MIDNIGHT.

MA...HIGH WIND WARNING FOR MAZ001-025 TO MIDNIGHT.
NY...HIGH WIND WARNING FOR NYZ032-033-038>042-047>054-058-061-
     063-082 TO MIDNIGHT SUNDAY.
  ...WIND ADVISORY FOR NYZ043-059-060-064>066-083-084 TO MIDNIGHT.
VT...HIGH WIND WARNING FOR VTZ013>015 FROM 2 PM TO MIDNIGHT.
&&

SNYDER/KILPATRICK
Hazardous weather outlook, Jan 21, 5:02 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
502 AM EST SAT JAN 21 2006

CTZ001-MAZ001-025-NYZ032-033-038>042-047>054-058-061-063-082-
VTZ013>015-221200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
502 AM EST SAT JAN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LITCHFIELD HILLS IN
NORTHERN CONNECTICUT...THE BERKSHIRES IN WESTERN
MASSACHUSETTS...THE SOUTHERN ADIRONDACKS...MOHAWK VALLEY...EASTERN
CATSKILLS...GREATER CAPITAL DISTRICT AND TACONICS IN EAST CENTRAL
NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL
MIDNIGHT...REFER TO HIGH WIND WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE ON MONDAY...ESPECIALLY SOUTH AND
EAST OF THE GREATER CAPITAL DISTRICT. THE SNOW WILL RESULT FROM A
STORM SYSTEM WHICH IS EXPECTED TO DEVELOP ALONG THE DELMARVA
PENINSULA LATE SUNDAY NIGHT AND TRACK NORTHEAST ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE
SEND ANY REPORTS OF WIND DAMAGE INCLUDING DOWNED TREES...TREE
LIMBS AND POWER LINES AS WELL AS MEASURED WIND GUSTS IN EXCESS OF
40 MPH TO THE NATIONAL WEATHER SERVICE VIA NYSPIN LSR...TELEPHONE
OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

CTZ013-NYZ043-059-060-064>066-083-084-221200-
SOUTHERN LITCHFIELD-NORTHERN WASHINGTON-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
502 AM EST SAT JAN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
IF NORTHERN CONNECTICUT AND THE LAKE GEORGE REGION AND MID HUDSON
VALLEY IN EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL
MIDNIGHT...REFER TO WIND ADVISORY STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE ON MONDAY...ESPECIALLY SOUTH AND
EAST OF THE GREATER CAPITAL DISTRICT. THE SNOW WILL RESULT FROM A
STORM SYSTEM WHICH IS EXPECTED TO DEVELOP ALONG THE DELMARVA
PENINSULA LATE SUNDAY NIGHT AND TRACK NORTHEAST ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE
SEND ANY REPORTS OF WIND DAMAGE INCLUDING DOWNED TREES...TREE
LIMBS AND POWER LINES AS WELL AS MEASURED WIND GUSTS IN EXCESS OF
40 MPH TO THE NATIONAL WEATHER SERVICE VIA NYSPIN LSR...TELEPHONE
OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

In the hours before

Local storm report, Jan 21, 1:29 PM EST, 2 hours 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP A

1159AM     FRI JAN 20 2006

#1 0000001 000

AWRC WLSR AHQT

00102    FILE 28   SP LOCKPORT     NY1310200                 JAN 20-06

TO       SP BATAVIA

 ROAD & WEATHER REPORT FOR NIAGARA COUNTY

 EASTERN NIAGARA COUNTY

      WEATHER: CLOUDY

      ROADS: DRY

 WESTERN NIAGARA COUNTY, I-190 & ROBERT MOSES PARKWAY

      WEATHER: CLOUDY

      ROADS: DRY

             I-190: DRY

AUTH SGT LARRY BRAUER                            MAUK
Local storm report, Jan 21, 1:29 PM EST, 2 hours 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP K

0758AM     FRI JAN 20 2006

#1 0000001 000

KOSS WLSR APTS

00037    FILE 28   PD TOWN OF OSSINING NY0597300             JAN 20-06

TO       APB

ROAD CONDITION REPORT FOR 1/20/06  TIME: 0700 HRS

COUNTY AFFECTED: WESTCHESTER

CONDITIONS: ROAD CLOSED DUE TO TREES LEANING ON WIRES

ROAD CLOSED: NORTHERN END OF NORTH STATE RD IN BOTH DIRECTIONS

BRIARCLIFF MANOR

ANTICIAPTED RETURN TO NORMAL CONDITIONS: NOT KNOW AT THIS TIME

SUGGESTED ALTERNATE ROUTE: STATE HWY 100 TO STATE HWY 9A

AUTH LT BUSCHE              SENT MADAUS 0756 HRS
Local storm report, Jan 21, 3:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
329 PM EST SAT JAN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG DOLGEVILLE              43.10N 74.77W
01/21/2006                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN.

0150 PM     NON-TSTM WND DMG GALWAY                  43.02N 74.03W
01/21/2006                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON HOUSES.

0150 PM     NON-TSTM WND DMG CLIFTON PARK            42.85N 73.81W
01/21/2006                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON HOUSES.

0150 PM     NON-TSTM WND DMG BALLSTON SPA            43.01N 73.85W
01/21/2006                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON HOUSES.

0200 PM     NON-TSTM WND DMG SCHAGHTICOKE            42.90N 73.59W
01/21/2006                   RENSSELAER         NY   LAW ENFORCEMENT

            WIRES DOWN. AN AWNING WAS BLOWN OFF A HOUSE.

0200 PM     NON-TSTM WND DMG BRUNSWICK               42.74N 73.56W
01/21/2006                   RENSSELAER         NY   LAW ENFORCEMENT

            WIRES DOWN.

&&

HJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
January 21, 3:30 PM EST
Where
Northern Litchfield forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

On January 21, trees and wires were blown down in Winsted.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488996.